Hail, Presidio
- When
- June 22, 5:10 PM CST to 5:15 PM CST
- Where
- Presidio County, Marfa
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.320, -104.020
An elongated upper level ridge was over the area with plentiful moisture present. A lee trough along with upslope winds provided lift needed for thunderstorms to develop across the Davis Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An elongated upper level ridge was over the area with plentiful moisture present. A lee trough along with upslope winds provided lift needed for thunderstorms to develop across the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 22, 12:34 PM CST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT SAT JUN 22 2013 .DISCUSSION... AN UPPER RIDGE AXIS WILL REMAIN SOUTH OF THE AREA TODAY WITH WEAK WESTERLY FLOW ALOFT OVER THE FORECAST AREA. A SURFACE TROUGH EXTENDING SOUTHWARD FROM A SURFACE LOW OVER SOUTHEASTERN COLORADO WILL NUDGE SLIGHTLY EASTWARD TODAY, AND PROVIDE A LOW LEVEL FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON OVER SOUTHEAST NEW MEXICO. THE HIGHER TERRAIN OF SOUTHWEST TEXAS WILL PROVIDE ANOTHER LOW LEVEL FOCUS AS FAIRLY WARM TEMPERATURES AND LOW LEVEL MOISTURE PERSIST OVER THESE AREAS. SOME OF THE STORMS WILL BE SEVERE SINCE INSTABILITY WILL BE ANYWHERE FROM 1500 TO 2500 J/KG AND MID LEVEL LAPSE RATES 8.5 TO 9 C/KM. 0 TO 6 KM BULK SHEAR IS NOT QUITE AS STRONG TODAY, ONLY 25 TO 35KT AT BEST, BUT PLENTY STRONG ENOUGH TO AID AND ABET SEVERE THUNDERSTORM DEVELOPMENT. ALTHOUGH WE ARE NOT EXPECTING QUITE THE AREAL COVERAGE WE HAD YESTERDAY, A SHORTWAVE TROUGH TRANSLATING EASTWARD ACROSS NEW MEXICO THIS AFTERNOON AND A H25 JET NOSING INTO THE AREA SHOULD SUPPORT SCATTERED CONVECTION OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN, WITH THE SAME EXPECTED IN AND NEAR THE DAVIS MOUNTAINS. THE PRIMARY THREATS OF DAMAGING WINDS AND LARGE HAIL WILL BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL SINCE PWATS ARE STILL 1 TO 1.25 INCHES. THE UA RIDGE WILL STAY FLATTENED SUNDAY, BUT WILL BEGIN TO EXPAND NORTHEASTWARD MONDAY. WE MAY STILL SEE CONVECTION BOTH DAYS IN THE SAME AREAS AS TODAY, BUT COVERAGE COULD DIMINISH ESPECIALLY IF THERE IS NOT A TIMELY MID LEVEL SHORTWAVE TROUGH OR UPPER JETLET TO SUPPORT CONVECTION. WILL STILL CARRY POPS BOTH DAYS, MAINLY OVER THE WESTERN HALF OR SO OF THE CWA. THE SAME WILL BE TRUE FOR TUESDAY AND WEDNESDAY, BUT THE UPPER RIDGE WILL EXPAND FURTHER NORTHEASTWARD OVER THE AREA, SO THUNDERSTORM COVERAGE REALLY OUGHT TO DWINDLE EACH DAY. BY WEDNESDAY AND BEYOND, THE UA RIDGE WILL SETTLE AROUND THE FOUR CORNERS, BUT STRENGTHEN WITH THE FORECAST AREA UNDER NORTHEASTERLY FLOW ALOFT. HAVE TENTATIVELY ADDED A SLIGHT CHANCE OF THUNDERSTORMS TO THE DAVIS MOUNTAINS AND PRESIDIO VALLEY AREA WEDNESDAY, BUT WILL LEAVE THE FORECAST DRY THEREAFTER. TEMPERATURES WILL STAY ABOVE NORMAL THE NEXT COUPLE OF DAYS AND SHOULD INCREASE FURTHER BY MIDWEEK. MEDIUM RANGE MODELS INDICATE THE UPPER RIDGE MAY RETROGRADE THURSDAY AND LATER. WE COULD SEE SLIGHTLY LESS HOT HIGH TEMPERATURES LATE NEXT WEEK AND WEEKEND IF THIS OCCURS. WE ALSO MAY SEE A FRONTAL BOUNDARY WANDER INTO THE AREA NEXT WEEKEND TOO, WHICH COULD RESULT IN ANOTHER CHANCE OF RAIN. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 73 98 73 96 / 30 10 10 20 BIG SPRING TX 75 98 76 96 / 10 10 10 10 CARLSBAD NM 71 103 73 100 / 10 10 10 10 DRYDEN TX 77 98 78 98 / 10 10 10 10 FORT STOCKTON TX 73 99 74 96 / 20 20 10 10 GUADALUPE PASS TX 70 97 72 97 / 10 10 10 20 HOBBS NM 69 98 70 94 / 30 20 10 20 MARFA TX 63 92 62 92 / 30 40 20 20 MIDLAND INTL AIRPORT TX 75 97 75 96 / 10 10 10 10 ODESSA TX 74 97 75 96 / 10 10 10 10 WINK TX 74 101 75 100 / 20 20 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT SAT JUN 22 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 240 PM CDT SAT JUN 22 2013 /140 PM MDT SAT JUN 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS...A FEW SEVERE...ARE EXPECTED SATURDAY AFTERNOON AND EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL BE FROM THE BIG BEND...NORTH ACROSS THE MARFA PLAINS...THE DAVIS MOUNTAINS...THE UPPER TRANS PECOS...AND THE PLAINS OF SOUTHEASTERN NEW MEXICO. THE STRONGEST THUNDERSTORMS WILL PRODUCE HAIL TO THE SIZE TO PING PONG BALLS...WINDS OF 60 MPH OR MORE... AND HEAVY RAINFALL. DEADLY CLOUD TO GROUND LIGHTNING WILL OCCUR IN AND NEAR ANY THUNDERSTORM. THUNDERSTORMS WILL DECREASE IN INTENSITY AND COVERAGE A FEW HOURS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE IN THE FORECAST AGAIN FOR SUNDAY THROUGH WEDNESDAY. THE BEST CHANCES FOR STORMS EACH DAY WILL BE OVER THE DAVIS MOUNTAINS SOUTHWEST ACROSS THE MARFA PLATEAU. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 425 PM CDT SAT JUN 22 2013 TXZ074-222200- DAVIS/APACHE MOUNTAINS AREA- 425 PM CDT SAT JUN 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF ALPINE-CASPARIS MUNICIPAL AIRPORT AT 425 PM CDT...MOVING EAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3028 10367 3053 10389 3065 10357 3052 10330 TIME...MOT...LOC 2125Z 289DEG 3KT 3049 10358
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 427 PM CDT SAT JUN 22 2013 TXZ074-075-222200- PECOS-DAVIS/APACHE MOUNTAINS AREA- 427 PM CDT SAT JUN 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY JUST EAST OF HOVEY AT 427 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3042 10317 3061 10335 3079 10311 3057 10290 TIME...MOT...LOC 2127Z 282DEG 11KT 3061 10316
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 506 PM CDT SAT JUN 22 2013 TXZ075-222245- PECOS- 506 PM CDT SAT JUN 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING WEST CENTRAL PECOS COUNTY UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF BELDING AT 506 PM CDT...MOVING EAST AT 5 MPH. LAT...LON 3068 10333 3082 10300 3051 10285 3050 10319 TIME...MOT...LOC 2206Z 090DEG 4KT 3061 10320
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT JUN 22 2013
TXZ074-081-222300-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
523 PM CDT SAT JUN 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN BREWSTER COUNTY UNTIL 600 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER ALPINE AT
524 PM CDT...MOVING SOUTH AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
&&
LAT...LON 3051 10356 3038 10346 3030 10346 3016 10357
3016 10377 3040 10379
TIME...MOT...LOC 2224Z 248DEG 4KT 3035 10366SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT SAT JUN 22 2013
TXZ074-080-081-222300-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
537 PM CDT SAT JUN 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND
SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 600 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
NORTHEAST OF MARFA AT 537 PM CDT...MOVING NORTHEAST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3052 10379 3035 10382 3026 10378 3017 10378
3022 10403 3039 10411
TIME...MOT...LOC 2237Z 248DEG 4KT 3034 10397SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT SAT JUN 22 2013
TXZ074-080-222345-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
603 PM CDT SAT JUN 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN PRESIDIO AND SOUTH CENTRAL JEFF
DAVIS COUNTIES UNTIL 645 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER MARFA AT
604 PM CDT...MOVING EAST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3048 10392 3047 10381 3035 10380 3017 10381
3007 10398 3019 10411 3035 10419
TIME...MOT...LOC 2304Z 248DEG 4KT 3030 10405The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459193.